COVID-19 VACCINE

Can it cause dermal filler swelling?

Covid-19 Vaccine

Three Moderna phase 3 participants experienced temporary swelling in the location of facial filler injections. Two patients had cheek filler six months prior to, and one patient had lip filler two days after vaccination.

Fortunately, the reactions were temporary and resolved without intervention or with simple oral steroid and antihistamine therapy. The majority of vaccine recipients only experience very mild side effects such as headache or fatigue.  

The COVID-19 antibodies formed by the vaccine do not attack the filler but trigger a type IV hypersensitivity reaction to the hyaluronic acid (HA).  Also called delayed hypersensitivity because the reaction takes several days to develop, it is a type of cell-mediated response.  Specifically CD4+ T helper cells recognise the foreign antigen being the HA filler and is part of the adaptive immune response.  

In some instances, the allergic response can cause the HA filler to be partially degraded resulting in delayed nodules.  While disturbing, the cases are rare and should not stop you receiving the vaccine.